Appropriate monitoring of infusion-related reactions requires up-to-date knowledge of the latest criteria for adverse event management, health system policies, and protocols for reporting.
Developing appropriate plans for monitoring and treating patients at-risk of developing infusion-related reactions (IRRs), requires up-to-date knowledge of the latest criteria for adverse event (AE) management, health system policies, and protocols for reporting.
Julianna Cebollero, PharmD, BCOP, an outpatient hematology/oncology clinical pharmacist specialist at Grady Health System, and Maura Price, MSN, RN, AOCNS, an oncology clinical nurse specialist at Lehigh Valley Health Network- Cancer Institute, presented an overview of the best practices for IRRs at the 48th Annual Oncology Nursing Society Congress.1
“We know that there are many terms that can be used to describe an IRR,” Cebollero said. “Some of these terms can include hypersensitivity reaction, cytokine reaction, or anaphylaxis. Drug hypersensitivity reactions can be heterogeneous and their pathomechanisms, their clinical presentation, severity, and outcomes.”
Proactive prevention measures for IRRs
Cebollero explained that type I hypersensitivity, which are classified as immediate reactions that are triggered by a release of antibodies mediated by immunoglobulin E against the soluble antigen.2 “This then can result in mast cell degranulation, and release of histamine and other inflammatory mediators,” she said. “In a patient this can present as a rash or edema. They can also have some smooth muscle spasms, and this [hypersensitivity] can present as difficulty breathing, abdominal cramping, vomiting, as well as diarrhea.”
Prior to drug administration, it is vital to ask patient about their medical background, including history of prior infusion-related reactions in allergy profile and review previous nursing notes.
Premedication checks should be completed, and drug interactions should also be evaluated.
“It’s important to understand some of the common risk factors that may predispose a patient to having a hypersensitivity reaction,” Cebollero said. “Some of these can include female sex, older patients, concomitant diseases, such as chronic respiratory diseases, uncontrolled asthma, [chronic obstructive pulmonary disease] COPD, cardiovascular diseases, rheumatoid arthritis, multiple sclerosis, and even type 1 diabetes.”
Prior to administration, understanding the mechanism of the agent is also important to be aware when to anticipate an IRR. This has become particularly crucial for immunotherapy treatments.1
The common terminology for adverse events (CTCAE) guidelines, issued by the National Cancer Institute, have been used for nearly 40 years.3 “It’s constantly evolving. In fact, years ago, it was called the common toxicity criteria. Only since 2017, AEs was added to the end of that in light of newer immunotherapy agents that have developed and that are commonly used today. “Essentially, it is a list of AE terms that are commonly encountered when patients are undergoing cancer therapy,” Cebollero said.
In addition to IRRs, other common AEs that may occur following immunotherapy administration are cytokine release syndrome (CRS) and anaphylaxis. CRS is categorized by fever, tachypnea, headache, tachycardia, hypotension, rash, and/or hypoxia because of cytokine release. Anaphylaxis is an acute inflammatory reaction caused by the release of histamine/histamine-like substances from mast cells. Presentation of anaphylaxis includes difficulty breathing, dizziness, hypotension, cyanosis, and potential loss of consciousness.3
Whereas anaphylaxis is graded only as grade 3 or grade 4 on the CTCAE scale, CRS ranges from fever (grade 1) to life-threatening (grade 4).3 For the management of the reaction, Price said that at Leigh Valley Health Network, nurse protocol is built into their care system.4 “We do not have a provider in our infusion areas,” Price explained. “The protocol makes it nice and convenient because the nurse can determine what type of reaction it is, and then what to do to treat the symptoms. So whatever symptoms the patient is having, we then follow the appropriate method. And of course, we’re going to be notifying the provider as well, but we act in the moment.”
For example, when using carboplatin, there is a 12% chance of patients developing an IRR and the timing of the reaction is variable, although an increased risk of IRR is typically seen following 6 or more courses of treatment. Signs and symptoms include rash, itching, erythema, abdominal cramps, facial edema, bronchospasm, hypotension, tachycardia, dyspnea, and chest pain. Prophylaxis for patients undergoing this treatment is not recommended. To manage IRRs stopping or decreasing the infusion is advised in addition to treating symptoms.3
“Once these symptoms are identified, the nurse will typically stop the infusion,” Cebollero said. “They will treat those symptoms and consider a desensitization, if applicable. You also want to think about the grading and [this may require] a more multidisciplinary conversation, where the nurse can provide that insight and discuss with the provider as to whether they’re going to continue…. If you’ve ever wondered why some institutions have the patient’s wait for an hour or more after the infusion, this is one of the drugs that you probably keep your patient on for a little longer.”
Similar guidelines can help address IRRs observed with monoclonal antibodies. For instance, in patients who are treated with rituximab (Rituxan), up to 77% experience an IRR after the first dose with 10% of the reactions classified as severe. “Symptoms can be broad and range from fever and chills all the way to bronchospasms and angioedema,” Cebollero said. “The rituximab package [insert] recommends that the first infusion be given at approximately 50 mg/hour and then increasing every 30 minutes at that rate.” Additionally, premedication with antipyretic and H1 blockers are recommended. Management tactics for grade 3/4 AEs include resuming the dose at approximately 50% of the prior rate of administration.3
Best practices for IRRs in the clinic
In a high-level overview, Cebollero and Price noted that the best practices for nurses administering intravenous agents include the following1:
As research of new drugs continues, retrospective and prospective investigative efforts are needed for the development of preventative and management algorithms for agents that place patients at risk for immune-related reactions. Knowledge of the ONS and NCCN guidelines, as well as the drug prescribing information, are vital for nurses administering agents in the clinic.
Durvalumab Garners Similar OS, Albeit Varied PFS, Outcomes in EGFR+ and EGFR-Wildtype NSCLC Subgroups
Quizartinib Extends Overall Survival Across Multiple Subgroups in FLT3-ITD+ AML
Repotrectinib Showcases Early Intracranial Responses in Select ROS1+ NSCLC
Osimertinib May Be More Effective in Frontline EGFR+ NSCLC When Combined With Chemo